Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 45, NWS San Angelo, TX

May 15, 2007Taylor County, Texas

NWS San Angelo, TX issued this flash flood warning at May 15, 2007, 2:59 PM CDT for Taylor County, Texas. It took effect at May 15, 2007, 3:05 PM CDT. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 2007, 2:59 PM CDT (19:59 UTC)
In effect from
May 15, 2007, 3:05 PM CDT
Expired
May 15, 2007, 9:00 PM CDT
In force
6 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 65 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 3:30 PM CDTFLASH FLOODTuscola, TXOFFICIALS REPORTED 8 INCHES OF WATER OVER ROAD IN TUSCOLA.
May 15, 4:20 PM CDTFLASH FLOODBuffalo Gap, TXLAW ENFORCEMENT REPORTED THAT COUNTY ROAD 151 IS IMPASSABLE DUE TO FLOODING IN BUFFALO GAP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 152005
FFWSJT
TXC441-160200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
259 PM CDT TUE MAY 15 2007

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TAYLOR COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 900 PM CDT

* AT 255 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM THUNDERSTORMS THAT CONTINUE TO FORM ALONG A LAKE 
ABILENE TO BUFFALO GAP LINE.  HEAVY RAIN OVER THE LAST FEW HOURS 
HAS CAUSED FLOODING OF ROADS IN BUFFALO GAP.  AS MUCH AS ONE TO TWO 
INCHES OF RAIN HAS FALLEN IN THE LAST TWO HOURS.  THUNDERSTORMS 
CONTINUE TO FORM OVER THIS AREA AND AN ADDITIONAL ONE TO TWO INCHES 
OF RAIN IS POSSIBLE OVER THE NEXT COUPLE OF HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VIEW...
  TYE...POTOSI...DYESS AFB...BUFFALO GAP AND ABILENE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL FLOW DOWN ELM CREEK 
THROUGH BUFFALO GAP AND INTO ABILENE.  THIS RUNOFF WILL CAUSE 
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF 
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART 
CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3215 10017 3209 10011 3209 9989 3209 9964
      3222 9963 3251 9963 3252 9985 3233 10016

$$
2 follow-up statements
000 
WGUS74 KSJT 152137
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
426 PM CDT TUE MAY 15 2007

TXC441-160200-
TAYLOR TX-
426 PM CDT TUE MAY 15 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
TAYLOR COUNTY...

AT 420 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT 
ROADS FLOODED ACROSS SOUTHERN TAYLOR COUNTY FROM THUNDERSTORMS  
PRODUCING FLASH FLOODING.  OFFICIALS REPORTED THAT COUNTY ROAD 151 
IS IMPASSABLE IN ADDITION TO THE FLOODING OF ROADS IN BUFFALO GAP 
AND TUSCOLA.

MUCH OF THE AREA IS SATURATED FROM PREVIOUS RAINFALL WHICH IS 
CAUSING WATER TO RISE QUICKLY FROM HEAVY RAINFALL. THE EXCESSIVE 
RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO DRAIN INTO ELM CREEK AND 
OTHER TRIBUTARIES AND FLOW TOWARD ABILENE.  THESE FLOOD WATERS WILL 
MAKE...COUNTRY ROADS...LOW WATER CROSSINGS AND OTHER ROADS IN LOW 
LYING AREAS IMPASSABLE. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3215 10017 3209 10011 3209 9989 3209 9964
      3222 9963 3251 9963 3252 9985 3233 10016

$$

JMJ
000 
WGUS74 KSJT 160000
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
658 PM CDT TUE MAY 15 2007

TXC441-160008-
TAYLOR TX-
658 PM CDT TUE MAY 15 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR TAYLOR COUNTY...

THE HEAVY RAIN HAS ENDED ACROSS TAYLOR COUNTY.

LAT...LON 3215 10017 3209 10011 3209 9989 3209 9964
      3222 9963 3251 9963 3252 9985 3233 10016

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 15, 12:04 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 15, 12:04 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1204 PM CDT TUE MAY 15 2007

.UPDATE...
LATEST SATELLITE AND WSR-88D DATA SHOW SHOWERS MOVING INTO
STERLING COUNTRY FROM THE PERMIAN BASIN. SURFACE ANALYSIS
INDICATES THE COLD FRONT HAS MOVED SOUTH OF LUBBOCK. TEMPERATURES
IN THE TEXAS PANHANDLE NORTH OF THE FRONT RANGE FROM THE MID 50S
TO THE LOWER 60S. SOUTH OF THE FRONT...ACROSS WEST CENTRAL
TEXAS...TEMPERATURES RANGE FROM THE MID TO UPPER 70S.

RECENT UPDATE INCLUDED ADJUSTMENTS TO THE FIRST PERIOD SKY
CONDITIONS AND POPS FOR THIS AFTERNOON. OTHERWISE...NO OTHER
CHANGES.

23/HUBER

&&

.PREV DISCUSSION... /ISSUED 628 AM CDT TUE MAY 15 2007/

AVIATION...

EXPECT VFR CONDITIONS TO CONTINUE THROUGH THE AFTERNOON. A COLD
FRONT WILL PUSH SOUTHWARD ACROSS THE REGION THIS AFTERNOON AND
INTO THE EVENING. AHEAD OF THE FRONT EXPECT SCATTERED THUNDERSTORMS
TO DEVELOP...HOWEVER THERE IS SOME UNCERTAINTY ABOUT THE TIMING
AND COVERAGE OF THE THUNDERSTORMS AS THE MODELS ARE DISAGREEING ON
THIS. SOME ADJUSTMENTS WILL NEED TO BE MADE AS THE PICTURE
BECOMES CLEARER.

 &&

PREV DISCUSSION... /ISSUED 335 AM CDT TUE MAY 15 2007/

SHORT TERM (TODAY-WEDNESDAY NIGHT)...POTENT COLD FRONT AIDED BY
CONVECTION CONTINUES TO MOVE SOUTH THROUGH THE PAN HANDLE THIS
MORNING. THUNDERSTORMS ONGOING ALONG THE FRONT THIS MORNING WILL
SHOULD GRADUALLY WEAKEN. THIS MORNINGS THUNDERSTORM COMPLEX HAS
PUSHED AN OUTFLOW BOUNDARY TO THE SOUTH AND THIS FEATURE CONTINUES
TO PROPAGATE TO THE SOUTH AND WILL BE ENTERING THE FORECAST AREA
THIS MORNING. COMBINED WITH DAYTIME HEATING...THE OUTFLOW BOUNDARY
SHOULD BE THE FOCUS FOR ADDITIONAL CONVECTION AND THE COOL
OUTFLOWS FROM THESE THUNDERSTORMS WILL SPEED THE FRONT THROUGH THE
AREA BEGINNING LATE THIS AFTERNOON INTO THE OVERNIGHT.
THUNDERSTORM CHANCES WILL BE INCREASING ACROSS THE AREA FROM NORTH
THROUGH SOUTH AS THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF THE
FRONT AND ALONG ANY OUTFLOWS THAT THESE THUNDERSTORMS PRODUCE.
MODELS ARE PRETTY CLOSE ON THE TIMING OF THE ACTUAL FRONT. THE
DIFFERENCE SHOWS UP IN THE TIMING OF PRECIPITATION. THE NAM
PRODUCES MOST OF THE PRECIPITATION ALONG AND JUST BEHIND THE
FRONT...THEN PUSHES MUCH OF THE MOISTURE SOUTH AND EAST WITH THE
COLD AIR BEING DEEP ENOUGH TO SHUT OFF ISENTROPIC INDUCED
PRECIPITATION. THE GFS BRINGS THROUGH A MORE SHALLOW FRONT AND
PRODUCES LESS CONVECTION IN ADVANCE OF THE FRONT AND WAITS UNTIL
AFTER FROPA. WITH SEVERAL SHORTWAVES MOVING PAST...AND EACH ONE
INDUCING ISENTROPIC LIFT UP OVER THE FRONTAL SURFACE. OVERALL THE
GFS IS THE COOLEST AND WETTEST OF ALL THE GUIDANCE MEMBERS. WITH
THAT WILL TEND TO SHY AWAY FROM THE GFS AND GIVE IT A LITTLE LESS
WEIGHT TO THE FORECAST. ALTHOUGH THE WILL NOT BE GOING AS COOL OR
AS WET AS THE GFS...FORECAST WILL STILL BE COOLER THAN NORMAL FOR
THIS TIME OF YEAR WITH RESPECTABLE POP NUMBERS. ALTHOUGH THERE
COULD BE SOME LOCALLY HEAVY RAINS...DO NOT THINK WIDESPREAD HEAVY
RAINFALL WILL BE A THREAT WITH THIS EVENT. DURING THE SHORT TERM
AFTER CONVECTION DEVELOPS AND COLD POOLS DEVELOP...COULD SEE SOME
ISOLATED SEVERE THUNDERSTORMS. OVERALL PROBABILITY OF THIS IS TOO
LOW TO MENTION AS WELL.

LONG TERM...THE GFS CONTINUES TO BE THE COLDEST AND MOST WET OF
THE ENSEMBLE MEMBERS INTO THE EXTENDED. WILL LOWER TEMPERATURES
AND TWEAK POPS UP A TOUCH...BUT NOT GOING TOTALLY WITH THE GFS.
EVEN THE NAM HINTS AT THE EVENTUAL RETURN OF THE FRONT BY LATE
FRIDAY WITH THUNDERSTORMS DEVELOPING AS ISENTROPIC LIFT BEGINS. SO
THINK THERE WILL BE ANOTHER DECENT ROUND OF SHOWERS AND
THUNDERSTORMS IN THE THURSDAY TO FRIDAY TIME FRAME. OTHER SHOWERS
AND THUNDERSTORMS MAY DEVELOP OVER THE WEEKEND...MAINLY OVER THE
WESTERN PORTIONS OF THE FORECAST AREA...AS THUNDERSTORMS DEVELOP
IN THE MOUNTAINS AND PROPAGATE TO THE EAST SOUTHEAST IN THE
NORTHWEST FLOW REGIME.

BRAZZELL

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 82  57  71  52 /  20  50  30  20
SAN ANGELO 	 86  59  74  54 /  20  40  40  30
JUNCTION 	 88  61  79  57 /  20  20  40  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/HUBER
Hazardous weather outlook, May 15, 2:32 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
232 PM CDT TUE MAY 15 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-161945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
232 PM CDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...LOOK FOR
THUNDERSTORMS TO CONTINUE THIS AFTERNOON AND TONIGHT ACROSS WEST
CENTRAL TEXAS. SOME OF THE THUNDERSTORMS MAY PRODUCE BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE
POTENTIAL FOR THUNDERSTORMS WILL CONTINUE ACROSS MOST OF WEST
CENTRAL TEXAS THROUGH THE END OF THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

23/HUBER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:48 PM CDTFlash Flood WarningSJTBrown, Callahan, Coleman4 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.